Now, lithium levels can vary from lab to lab.
We're gonna show you some examples here just to give you a rough idea
but I want you to be aware that the exact or precise lithium level will vary depending on
which lab you're working with. But let's look at the example of a therapeutic window range.
Now, normal is approximately 0.6-1.2 mEq/L.
Once you get above 1.5--this is a pretty standard level--above 1.5,
you're gonna start to see some more serious toxicities.
If you're greater than 2.5, we've got skull and crossbones for you there
because it can cause death.
So, these are three levels you should commit to memory.
So, work on writing them down and then repeating them and make sure you know these levels.
0.6-1.2, that's pretty easy to remember, right?
Cuz 6 times 2 is 12 so that will help you remember the normal level,
start seeing some more serious toxicities at 1.5,
and you're risking death at greater than 2.5.
So, make a promise to yourself that you'll commit these levels to memory
because this is likely an area where you can be tested
and also, it's just good information for all nurses to know.
Now when someone starts on lithium, we have to watch their blood levels closely.
So, when they just start lithium every 2-3 days,
we're gonna check their lithium blood levels.
Once we get them to a stable level, we'll check it every 3-6 months.
See, there's no antidote for lithium toxicity.
So, if a patient is really at risk, they're at that super high level, hemodialysis is about our only option.
So, it's really important that you encourage your patients to come back for regular lab work.
Now, think about the diagnosis we use to treat lithium with.
We're talking about borderline personality disorder, schizophrenia, or bipolar disorder.
Sometimes compliance with lab work can be a real challenge.
So, nurses have to get creative in encouraging their patients to come back,
follow with their lab work, and to stay on their medication.
Now here in the United States, NCBI has some lithium toxicity categories.
We've kinda laid this out on a graph for you to see it.
Now, any patient taking lithium might experience the mild problems.
Nausea, vomiting, which you know if I'm nauseous and vomiting,
I don't think it's mild but really, on a scale of things it is.
So, nausea, vomiting, they're kinda lethargic, they might have a tremor,
and they're really tired which is another reason why it can be hard for people to be compliant
with this medication but encourage them to stick with it and these might wear off.
Now moderate signs of toxicity, patients start to be confused.
They're agitated, they start to show you signs of delirium, their heart rate may be fast,
they have this hypertonia.
So, we've gone from mild GI, not feeling good, a little bit shaky
to now we're starting to show some real CNS symptoms.
They're confused, they're agitated, they're delirious, they're not acting like themselves,
their heart beats fast, things are getting kind of agitated.
Now, greater than that is severe. It can end up in coma, seizures, hyperthermia, and low blood pressure.
These could end in death.
So, looking at this slide, I want you to commit these to memory
and think what would a patient look like who's experiencing relatively mild adverse effects of lithium?
They're not gonna feel good, they're gonna kinda be tired, and their stomach's gonna be upset.
We're getting into the real danger zone when the patient start showing us signs of confusion
and they're getting agitated and they start to be hyperactive wherein serious trouble
which you probably would've figured that out when your patient's having seizures, coma,
they can't regulate their temperature, and their blood pressure is dropping.
But I want you to have a picture in your mind of these three types of progression of lithium toxicity.
Let's look at a question: should a patient on lithium severely limit their sodium in their diet?
Why or why not?
So, pause for a minute and see if you can answer that question
while you're looking at all that delicious bacon.
The answer is no. I bet you didn't see that one coming, did you? Well, it's true.
A patient on lithium needs to be careful with their sodium intake
and not limit it too much. Now, how often do you hear a health care worker say that?
Okay, now we're not recommending that you get it in bacon.
We put that picture up there just for fun but let me explain to you
why sodium can be a problem.
It increases the patient's risk for toxicity.
If a patient has low serum sodium for any reason, they'll have an increased risk of lithium toxicity.
Okay, take a minute and write that in your notes.
Low serum sodium for any reason has an increased risk of toxicity.
Now, I'm gonna explain to you why but I just wanna make sure that you write that down
cuz there's lots of reasons you can have low serum sodium
but I want you to be on the alert and know any reason a patient
has low serum sodium puts them at an increased risk for toxicity.
Okay, now here's why. Lithium is a positively charged ion.
Yeah, I know you're not impressed yet but stick with me.
Lithium is a positively charged ion and it's in the same periodic table group as sodium and potassium.
Now, don't panic.
Most of us don't like chemistry but it's really not that complicated.
I promise you you'll get it. So, lithium is this ion, right? Just like sodium and potassium.
When your body senses that you have a low serum sodium,
it will tell your kidneys to hang on to sodium.
So, when your body senses you have a low serum sodium, that's the sodium level of your blood
that's low, it will hang on to sodium. It's gonna reabsorb that sodium.
The problem is, it doesn't just hang on to sodium, it will also hang on to lithium.
Remember it's in that same group as sodium and potassium in the periodic table.
So, when your patient has a low serum sodium for any reason,
the body will signal your kidneys to hang on to sodium
but it really doesn't see the difference much between sodium and lithium so it also hangs on to extra lithium.
So normally the patient would excrete the lithium and you'll be at a normal level
but if they have a low serum sodium,
they'll hang on to extra lithium putting them at increased risk for lithium toxicity.
Now pause for just a moment, walk back through this slide,
and think through could you explain to a peer or another fellow student
why a low serum sodium causes an increased risk of lithium toxicity?
That's why we teach patients that they need to maintain a normal serum sodium level.
Now, not really a risk in the United States, is it?
Because if they go through one drive-thru or one processed meal a day,
they've hit their sodium for usually two days but if a person is eating clean,
if they're making only fresh fruits and vegetables, if they're trying to eat really healthy,
they do have the potential to drop their sodium so we want them to just have a normal serum sodium.
Here's another note: if you have a patient that's trying a keto diet,
that also will dump off a lot of sodium because they don't have the carbohydrates
so, they will have a low serum sodium and that's really dangerous for a patient who's taking lithium.
So, educate your patients about that risk.
Now other than diet, what are some other risk factors for low serum sodium?
That's a question out to you.
Stop for just a minute and see if you can think what are some other ways your patients
could end up with a low serum sodium that don't have to do with diet.
Well, we've got two of them for you. Diuretics and diarrhea. We've got the double Ds.
Diuretics mess with sodium, right?
They tell your body to get rid of sodium so you'll get rid of lots of water.
That's why diuretics can also lead to serum sodium.
Diarrhea messes with all your electrolytes you can also end up with low sodium.
So, you wanna educate a patient on lithium.
Ask them if they're taking any diuretic medications which would not be unheard of.
They may have another reason that they're taking diuretics
but that puts them in an increased risk for toxicity and if a patient gets a GI bug
and ends up with diarrhea, you want them to watch very closely for signs of lithium toxicity.
Contact their health care provider as soon as they start to see any of those signs.